Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Jacksonville, FL

January 4, 2023Flagler County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 4, 2023, 5:14 PM EST for Flagler County, Saint Johns County, Florida. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2023, 5:14 PM EST (22:14 UTC)
Expired
Jan 4, 2023, 5:33 PM EST
In force
19 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Flagler County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 93 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 4, 8:36 AM ESTTornado WatchSPC9 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS52 KJAX 042214
SVRJAX
FLC035-109-042245-
/O.NEW.KJAX.SV.W.0021.230104T2214Z-230104T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
514 PM EST Wed Jan 4 2023

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  North central Flagler County in northeastern Florida...
  Southeastern St. Johns County in northeastern Florida...

* Until 545 PM EST.

* At 514 PM EST, a severe thunderstorm was located over Saint
  Augustine Shores, or 7 miles south of Saint Augustine, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Saint Augustine Beach, Marineland, Crescent Beach, Saint Augustine
  Shores, Butler Beach, Saint Augustine South, Dupont Center and
  Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EST for northeastern
Florida.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 600 PM EST for northeastern
Florida.

&&

LAT...LON 2958 8142 2978 8143 2990 8126 2980 8123
      2964 8116
TIME...MOT...LOC 2214Z 233DEG 41KT 2978 8132 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NELSON
2 follow-up statements
686 
WWUS52 KJAX 042223
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
523 PM EST Wed Jan 4 2023

FLC035-109-042245-
/O.CON.KJAX.SV.W.0021.000000T0000Z-230104T2245Z/
Flagler FL-St. Johns FL-
523 PM EST Wed Jan 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EST
FOR NORTH CENTRAL FLAGLER AND SOUTHEASTERN ST. JOHNS COUNTIES...

At 523 PM EST, a severe thunderstorm was located near Butler Beach,
or 9 miles south of Saint Augustine, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Saint Augustine Beach, Marineland, Crescent Beach, Saint Augustine
Shores, Butler Beach, Saint Augustine South and Dupont Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EST for northeastern
Florida.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2963 8133 2982 8134 2990 8126 2980 8123
      2964 8116
TIME...MOT...LOC 2223Z 240DEG 31KT 2976 8129 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NELSON
672 
WWUS52 KJAX 042233
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
533 PM EST Wed Jan 4 2023

FLC035-109-042242-
/O.CAN.KJAX.SV.W.0021.000000T0000Z-230104T2245Z/
Flagler FL-St. Johns FL-
533 PM EST Wed Jan 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FLAGLER AND
SOUTHEASTERN ST. JOHNS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM EST for northeastern
Florida.

LAT...LON 2963 8133 2982 8134 2990 8126 2980 8123
      2964 8116
TIME...MOT...LOC 2231Z 233DEG 41KT 2982 8119 

$$

NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 3:01 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 4, 3:01 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
301 PM EST Wed Jan 4 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Through Tonight)
Issued at 242 PM EST Wed Jan 4 2023

Prefrontal line of convection will continue to move east across the
area over the next few hours. This line remains favorable for severe
storms, with a few tornadoes possible.

The cold front itself lags behind the line, and will move southeast
across the area Overnight. While a few showers are possible on the
front, the main area of convection will push east this afternoon
with the prefrontal trough line.

Lows Tonight will range from the mid 50s inland SE GA, to the
mid 60s coastal NE FL.

&&

.SHORT TERM...
(Thursday through Sunday)
Issued at 242 PM EST Wed Jan 4 2023

A few showers and storms will linger on the front as it passes to
the southeast Thursday morning. High pressure will build from the
west through the afternoon, with skies clearing. Highs on Thursday
in the lower to mid 70s.

For Thursday night into Friday, the high will continue to build
closer to the region from the northwest. This will yield mainly
clear skies, with cold advection bringing in cooler temperatures.
Lows Thursday night will be in the mid to upper 40s. Highs Friday,
in the lower to mid 60s.

High pressure will be just north of the region Friday night through
Saturday, then build more toward the northeast Saturday night
through Sunday. Dry weather will persist through this period. But
return flow on the back side of the high will begin to increase
clouds from the east on Sunday. With winds light from the north
Friday night, and skies clear lows will dip into the mid to upper
30s inland, with patchy frost. Closer to the coast lows in the lower
to mid 40s expected. On Saturday, highs will range between 65 and
70. Lows Saturday night will be in the upper 30s to lower 40s
inland, and mid to upper 40s coast. Highs Sunday will be in the 70
to 75 range inland, but mid to upper 60s coast, due to onshore flow
across relatively cooler coastal waters.

&&

.LONG TERM...
(Sunday night through next Wednesday)
Issued at 242 PM EST Wed Jan 4 2023

A weakening cold front will move through Sunday night, but is
expected to pass through dry. High pressure will build from the
north Monday.

A cold front will move east across the area Monday night through
Tuesday, with a chance for showers. High pressure will build from
the northwest on Wednesday.

Temperatures will trend above normal through Monday, then near
normal Monday night through Wednesday.

&&

.MARINE...
Issued at 242 PM EST Wed Jan 4 2023

A cold front will slowly move southeast across the area through
Tonight. High pressure will build to the west Thursday through
Thursday night, then to the northwest Friday. The high will build to
the north Friday night through Saturday. The high will build to the
northeast Saturday night through Sunday. A weak cold front will move
through Sunday night. Weak high pressure will build Monday. Another
cold front will move east across the area Tuesday into Tuesday
night. High pressure will build to the northwest Wednesday.

Rip Current Risk: Trending down to Low for Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  53  72  43  62 /  20   0   0   0
SSI  60  71  47  61 /  40  10   0   0
JAX  63  76  45  65 /  50   0   0   0
SGJ  64  76  49  64 /  60  30   0   0
GNV  62  75  45  65 /  70  10   0   0
OCF  64  76  46  66 /  80  30   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jan 4, 4:08 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
408 PM EST Wed Jan 4 2023

FLZ033-125-132-133-137-138-042215-
Coastal Flagler FL-Eastern Clay FL-Coastal St. Johns FL-
Eastern Putnam FL-Coastal Duval FL-Inland St. Johns FL-
408 PM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of north central
Flagler, St. Johns, northeastern Putnam and southeastern Duval
Counties through 515 PM EST...

At 408 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oceanway to Switzerland to near Florahome.
Movement was east at 25 mph.

HAZARD...Wind gusts of 45 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Augustine, Hastings, Ponte Vedra Beach, Jacksonville Beach,
Atlantic Beach, Neptune Beach, World Golf Village, Saint Augustine
Beach, Marineland and Nocatee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 600 PM EST for northeastern
Florida.

&&

LAT...LON 2964 8131 2965 8132 2962 8152 2995 8161
      3007 8145 3042 8143 3042 8137 3025 8135
      2980 8119 2966 8116
TIME...MOT...LOC 2108Z 266DEG 23KT 3041 8158 3006 8168 2976 8193

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

NELSON
Special weather statement, Jan 4, 4:12 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
412 PM EST Wed Jan 4 2023

FLZ140-240-340-042215-
Central Marion FL-Western Marion FL-Eastern Marion FL-
412 PM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of southern Marion
County through 515 PM EST...

At 411 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cross Creek to near Rainbow Lakes Estates
to 23 miles northwest of Homosassa. Movement was east at 40 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Lynne, Fort McCoy, Sparr, Anthony, The
Village of Briar Meadow, Ocklawaha, Silver Springs Shores and Lake
Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 600 PM EST for northern
Florida.

&&

LAT...LON 2897 8232 2901 8239 2902 8240 2902 8242
      2905 8247 2905 8249 2904 8250 2904 8253
      2917 8254 2922 8247 2922 8240 2929 8241
      2935 8236 2937 8178 2896 8195 2896 8231
TIME...MOT...LOC 2111Z 271DEG 33KT 2952 8224 2922 8244 2892 8296

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Local storm report, Jan 4, 4:13 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     1 WSW LAKE GENEVA       29.77N 82.02W
01/04/2023                   CLAY               FL   PUBLIC

            REPORT OF FUNNEL CLOUD OVER LAKE GENEVA.

&&

RN
Special weather statement, Jan 4, 4:48 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
448 PM EST Wed Jan 4 2023

FLZ033-125-132-133-137-237-325-042215-
Eastern Clay FL-Coastal St. Johns FL-South Central Duval FL-
Eastern Putnam FL-Western Putnam FL-Coastal Duval FL-
Inland St. Johns FL-
448 PM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of St. Johns,
northeastern Putnam, east central Clay and southeastern Duval
Counties through 515 PM EST...

At 448 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sawgrass to 6 miles south of World Golf
Village to San Mateo. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 45 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Augustine, Palatka, Hastings, East Palatka, Ponte Vedra Beach,
Jacksonville Beach, World Golf Village, Saint Augustine Beach,
Marineland and Nocatee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 600 PM EST for northeastern
Florida.

&&

LAT...LON 2965 8117 2965 8120 2967 8121 2965 8122
      2967 8126 2965 8128 2965 8132 2963 8132
      2962 8152 2960 8152 2957 8175 3003 8160
      3031 8136 2969 8115
TIME...MOT...LOC 2148Z 239DEG 32KT 3021 8129 2990 8145 2961 8158

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

NELSON
Local storm report, Jan 4, 4:55 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     1 W DUNNELLON           29.05N 82.46W
01/04/2023                   MARION             FL   PUBLIC

            FUNNEL CLOUD REPORTED.

&&

RN
Special weather statement, Jan 4, 4:58 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
458 PM EST Wed Jan 4 2023

FLZ038-137-138-140-237-240-340-042300-
Coastal Flagler FL-Central Marion FL-Western Marion FL-
Inland Flagler FL-Eastern Putnam FL-Western Putnam FL-
Eastern Marion FL-
458 PM EST Wed Jan 4 2023

...A strong thunderstorm will impact portions of western Flagler,
Marion and southern Putnam Counties through 600 PM EST...

At 458 PM EST, Doppler radar was tracking a strong thunderstorm near
Fort McCoy, moving northeast at 40 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ocala, Crescent City, Pomona Park, Fort McCoy, Salt Springs,
Andalusia, Juniper Springs, Citra, Lynne and Lake Delancy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 600 PM EST for northern and
northeastern Florida.

&&

LAT...LON 2898 8233 2902 8241 2943 8210 2944 8206
      2949 8206 2959 8198 2963 8152 2963 8132
      2965 8132 2966 8120 2927 8142 2940 8142
      2932 8168 2928 8164 2905 8164 2905 8166
      2896 8166
TIME...MOT...LOC 2158Z 223DEG 34KT 2941 8195

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 11:25 AM ESTSpecial Weather StatementJAXHamilton, Suwannee65 min
Jan 4, 11:39 AM ESTSevere Thunderstorm WarningJAXHamilton, Suwannee36 min
Jan 4, 12:14 PM ESTSevere Thunderstorm WarningJAXColumbia, Hamilton, Suwannee46 min
Jan 4, 1:05 PM ESTSpecial Weather StatementJAXBaker40 min
Jan 4, 1:07 PM ESTSpecial Weather StatementJAXHamilton, Suwannee38 min
Jan 4, 1:11 PM ESTSevere Thunderstorm WarningJAXNassau34 min
Jan 4, 1:32 PM ESTSevere Thunderstorm WarningJAXBaker, Columbia, Hamilton, Nassau43 min
Jan 4, 1:40 PM ESTTornado WarningJAXBaker, Columbia35 min
Jan 4, 1:43 PM ESTSpecial Weather StatementJAXColumbia32 min
Jan 4, 2:04 PM ESTSpecial Marine WarningJAX56 min
Jan 4, 2:17 PM ESTSevere Thunderstorm WarningJAXBaker, Columbia, Gilchrist, Nassau, Suwannee, Union28 min
Jan 4, 2:20 PM ESTSpecial Weather StatementJAXGilchrist25 min
Jan 4, 2:40 PM ESTSevere Thunderstorm WarningJAXAlachua, Bradford, Columbia, Gilchrist, Union35 min
Jan 4, 2:43 PM ESTSevere Thunderstorm WarningJAXAlachua, Bradford, Columbia, Gilchrist, Union47 min
Jan 4, 2:47 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXNassau28 min
Jan 4, 2:50 PM ESTSevere Thunderstorm WarningJAXBaker, Bradford, Columbia, Union25 min
Jan 4, 2:51 PM ESTSpecial Weather StatementJAXPutnam24 min
Jan 4, 3:11 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXBaker, Bradford, Clay, Duval, Nassau, Union49 min
Jan 4, 3:14 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXAlachua, Bradford, Gilchrist, Marion46 min
Jan 4, 3:15 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXDuval, Nassau45 min
Jan 4, 3:17 PM ESTSpecial Marine WarningJAX88 min
Jan 4, 3:44 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXBradford, Clay, Duval, Saint Johns46 min
Jan 4, 3:57 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXAlachua, Bradford, Clay, Marion, Putnam48 min
Jan 4, 3:59 PM ESTSpecial Weather StatementJAXNassau31 min
Jan 4, 4:06 PM ESTSpecial Marine WarningJAX54 min
Jan 4, 4:08 PM ESTSpecial Weather StatementJAXSaint Johns67 min
Jan 4, 4:12 PM ESTSpecial Weather StatementJAXMarion63 min
Jan 4, 4:14 PM ESTSevere Thunderstorm WarningJAXDuval, Saint Johns31 min
Jan 4, 4:21 PM ESTSpecial Marine WarningJAX84 min
Jan 4, 4:48 PM ESTSpecial Weather StatementJAXPutnam, Saint Johns27 min
Jan 4, 4:52 PM ESTSpecial Marine WarningJAX83 min
Jan 4, 4:58 PM ESTSpecial Weather StatementJAXMarion, Putnam62 min
Jan 4, 6:14 PM ESTSpecial Marine WarningJAX91 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.